Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 102, NWS Memphis, TN

July 15, 2009Clay County, Greene County, Randolph County, Arkansas

NWS Memphis, TN issued this flash flood warning at Jul 15, 2009, 5:29 PM CDT for Clay County, Greene County, Randolph County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2009, 5:29 PM CDT (22:29 UTC)
Expired
Jul 15, 2009, 7:51 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Clay County, AR, Greene County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 147 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1320 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 152229
FFWMEG
ARC021-055-121-160130-
/O.NEW.KMEG.FF.W.0102.090715T2229Z-090716T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
529 PM CDT WED JUL 15 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHERN GREENE COUNTY IN EASTERN ARKANSAS...
  RANDOLPH COUNTY IN EASTERN ARKANSAS...

* UNTIL 830 PM CDT

* AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR DOPPLER
  RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAINFALL HAS FALLEN ACROSS
  THE WARNED AREA.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  INCLUDE SUCCESS...POLLARD...MCDOUGAL...MAYNARD...DATTO AND DALTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3650 9020 3617 9021 3616 9024 3625 9125
      3626 9127 3632 9127 3641 9132 3642 9136
      3646 9137 3649 9142

$$
1 follow-up statement
000 
WGUS74 KMEG 160051
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
751 PM CDT WED JUL 15 2009

ARC021-055-121-160101-
/O.CAN.KMEG.FF.W.0102.000000T0000Z-090716T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY AR-RANDOLPH AR-GREENE AR-
751 PM CDT WED JUL 15 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN GREENE...
RANDOLPH AND CLAY COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS ENDED ACROSS THE
WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3650 9020 3617 9021 3616 9024 3625 9125
      3626 9127 3632 9127 3641 9132 3642 9136
      3646 9137 3649 9142

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:43 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 15, 3:43 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CDT WED JUL 15 2009

.DISCUSSION...

STRONG UPPER RIDGING ENTRENCHED OVER THE MIDSOUTH HAS KEPT CUMULUS
DEVELOPMENT TO A MINIMUM ACROSS THE AREA. THIS HAS ALLOWED HEAT
INDICES TO EXCEED 105 DEGREES ACROSS MUCH OF THE MIDSOUTH.
AFTERNOON TEMPERATURES HAVE NOT DEVIATED MUCH FROM THIS POINT
YESTERDAY BUT A MOIST BOUNDARY LAYER HAS KEPT DEWPOINTS IN THE MID
TO UPPER 70S AREA WIDE...THUS EXTENDING THE HEAT ADVISORY ACROSS A
GOOD PORTION OF THE MIDSOUTH. THE PROBABILITY OF STRONG
THUNDERSTORMS TONIGHT THROUGH FRIDAY AND POSSIBLE RECORD LOW
TEMPERATURES ACROSS RURAL MIDSOUTH AREAS SUNDAY INTO MONDAY ARE
THE MAIN CONCERNS OF THIS FORECAST PACKAGE.

TONIGHT THROUGH FRIDAY...STRONG H5 RIDGE ACROSS THE AREA WILL
SLOWLY BREAK DOWN THROUGH THE EVENING PLACING THE MIDSOUTH UNDER
NORTHWEST FLOW ALOFT THROUGH FRIDAY. A FEW UPPER LEVEL DISTURBANCES
WILL BECOME EMBEDDED IN THE FLOW ALOFT AND AFFECT THE MIDSOUTH
THROUGH THURSDAY. LATEST WRF DEPICTS A COMPLEX OF STORMS PUSHING
INTO THE AREA BY THIS EVENING. WITH A CONTINUED MOIST AND UNSTABLE
BOUNDARY LAYER...A FEW STORMS COULD BE STRONG WITH DAMAGING STRAIGHT
LINE WINDS AND BRIEF HEAVY DOWNPOURS AS THE MAIN THREATS. A COLD
FRONT WILL THEN APPROACH THE AREA FRIDAY BRINGING ADDITIONAL
CHANCES FOR SHOWERS AND THUNDERSTORMS BEFORE PUSHING ITS WAY SOUTH
OF THE REGION.

SATURDAY THROUGH SUNDAY...FRONT SHOULD CLEAR THE AREA BY SATURDAY
MORNING AS A STRONG UPPER TROF TRANSLATES INTO THE DEEP SOUTH
POOLING IN A MUCH COOLER AIR MASS INTO THE MIDSOUTH. THIS DRY AND
UNSEASONABLY COOL AIR MASS SHOULD STAY THROUGH THE WEEKEND
BRINGING POSSIBLE RECORD LOW TEMPERATURES ACROSS RURAL PORTIONS OF
THE MIDSOUTH. HIGH TEMPERATURES SHOULD NOT GET OUT OF THE MID 80S
AREA WIDE ALL WEEKEND.

MONDAY THROUGH MIDWEEK...TEMPERATURES WILL SLOWLY MODERATE BACK TO
NEAR SEASONAL NORMS BY MIDWEEK AS SURFACE HIGH PRESSURE SLOWLY
SLIDES EAST ALLOWING A MORE SOUTHWESTERLY SURFACE FLOW. THE
MIDSOUTH SHOULD STILL REMAIN DRY THROUGH THIS PERIOD. THE 12Z
ECMWF TRIES TO DEVELOP A STRONG MID/UPPER SHORTWAVE AND ASSOCIATED
SURFACE LOW IN THE SOUTHERN PLAINS TUESDAY EVENING AND PUSHES THE
SYSTEM ACROSS THE AREA WEDNESDAY MORNING. THE GFS WAS NOT AS
BULLISH WITH THIS SYSTEM SO DECIDED TO LEAVE MENTION OUT AT THIS
TIME. SUBSEQUENT MODEL RUNS WILL NEED TO BE MONITORED CLOSELY.

CCD

&&

.AVIATION...

18Z TAF CYCLE

MAINLY VFR CONDITIONS SHOULD PERSIST THROUGH THE NEXT 24 HOURS.
SOME AFTERNOON THUNDERSTORMS ARE POSSIBLE TODAY ALTHOUGH COVERAGE
APPEARS TO BE LIMITED. CLOUDS SHOULD THIN OUT AFTER SUNSET.
ANOTHER ROUND OF CONVECTION IS EXPECTED TO START LATE THURSDAY
MORNING WITH A LARGER COVERAGE AREA THAN TODAY.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  78  90  75  88 /  30  60  40  40
MKL  74  87  70  87 /  50  70  40  40
JBR  73  89  71  88 /  40  60  50  20
TUP  75  90  74  87 /  20  50  40  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CRAIGHEAD-
     CRITTENDEN-CROSS-LEE AR-MISSISSIPPI-PHILLIPS-POINSETT-ST.
     FRANCIS.

MO...NONE.
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BENTON MS-CALHOUN-
     CHICKASAW-COAHOMA-DESOTO-LAFAYETTE-MARSHALL-PANOLA-PONTOTOC-
     QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CROCKETT-DYER-
     FAYETTE-GIBSON-HARDEMAN-HAYWOOD-LAUDERDALE-MADISON-SHELBY-
     TIPTON.

&&
Hazardous weather outlook, Jul 15, 4:29 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
429 PM CDT WED JUL 15 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-162330-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
429 PM CDT WED JUL 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT ALONG AND
NORTH OF A JONESBORO ARKANSAS TO JACKSON TENNESSEE TO PARSONS
TENNESSEE LINE...MAINLY BETWEEN 5 PM AND MIDNIGHT CDT.

DAMAGING WINDS OF 60 MPH WILL BE THE MAIN HAZARD. FREQUENT CLOUD
TO GROUND LIGHTNING...HAIL UP TO THE SIZE OF QUARTERS...AND VERY
HEAVY RAINFALL OF 1 TO 3 INCHES POSSIBLY CAUSING LOCALIZED
FLOODING ARE POSSIBLE AS WELL.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SOUTH OF THE
SLIGHT RISK AREA AND NORTH OF A MARIANNA ARKANSAS TO BOONEVILLE
MISSISSIPPI LINE...INCLUDING THE MEMPHIS...WYNNE...BOLIVAR...AND
CORINTH AREAS...AFTER MIDNIGHT CDT. GUSTY WINDS UP TO
60 MPH...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL OF
1 TO 3 INCHES ARE POSSIBLE.

HEAT INDEX READINGS WILL BE BETWEEN 105 AND 108 DEGREES ACROSS
MUCH OF SOUTHWEST TENNESSEE...NORTHEAST ARKANSAS...AND NORTHWEST
MISSISSIPPI THROUGH 7 PM CDT. A HEAT ADVISORY IS IN EFFECT FOR
THESE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AND
AGAIN ON FRIDAY AS SEVERAL COMPLEXES OF THUNDERSTORMS MOVE ACROSS
THE MIDSOUTH. THE MAIN HAZARDS WILL BE STRONG GUSTY WINDS AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE SLIGHT RISK AREA TONIGHT.

SPOTTER ACTIVATION MAY ALSO BE NEEDED THURSDAY AND FRIDAY.

MBS

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:40 AM CDTHeat AdvisoryMEGCraighead, Crittenden, Cross, Lee, Mississippi, Phillips and 2 more15 hr
Jul 15, 5:02 PM CDTSevere Thunderstorm WarningMEGClay, Randolph43 min
Jul 15, 5:22 PM CDTSevere Thunderstorm WarningMEGClay53 min
Jul 15, 5:40 PM CDTSevere Thunderstorm WarningMEGClay, Greene, Randolph50 min
Jul 15, 5:52 PM CDTSevere Thunderstorm WarningMEGClay, Greene53 min
Jul 15, 5:54 PM CDTSevere Thunderstorm WarningMEGClay51 min
Jul 15, 6:20 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Mississippi40 min
Jul 15, 6:30 PM CDTSevere Thunderstorm WarningMEGMississippi45 min

Nearby

Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.